California, 2017Flash Flooding in California, September 8, 2017
September 8, 2017 · NWS PSR · 2 events in 1 county or zone
Scattered to numerous thunderstorms developed over portions of eastern Riverside County during the afternoon hours on September 8th and some of the stronger storms produced very heavy rainfall with peak rain rates in excess of 2 inches per hour as shown by local radar. The intense rainfall led to episodes of flash flooding, especially along the Interstate 10 corridor from west of Desert Center…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed over portions of eastern Riverside County during the afternoon hours on September 8th and some of the stronger storms produced very heavy rainfall with peak rain rates in excess of 2 inches per hour as shown by local radar. The intense rainfall led to episodes of flash flooding, especially along the Interstate 10 corridor from west of Desert Center westbound past Chiriaco Summit. The California Highway Patrol reported at least 2 locations where flooding was occurring across Interstate 10; fortunately no accidents were reported due to the very hazardous driving conditions. Flash Flood Warnings were issued at times during the afternoon due to the high risk of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 8, 1:05 PM PST, 40 minutes earlier.
Area forecast discussion, Sep 8, 1:05 PM PST, 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.
A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.
For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
AZZ530>540-542>544-546-548-550-551-553-554-559.
Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
542>544-546-548>551-559.
Flash Flood Watch through late tonight for AZZ534-537-541-545.
Flash Flood Watch through Saturday evening for AZZ530>533.
CA...Blowing Dust Advisory until 8 PM PDT this evening for
CAZ563>570.
Flash Flood Watch through Saturday evening for CAZ560-561-564-
565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 8, 12:04 PM PST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
104 PM PDT FRI SEP 8 2017
CAZ565-567-082045-
Imperial County Southeast CA-Imperial Valley CA-
104 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IMPERIAL COUNTY
UNTIL 145 PM PDT...
At 104 PM PDT, Doppler radar was tracking a strong thunderstorm near
Holtville, or near El Centro, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
El Centro, Calexico, Brawley, Imperial, Holtville, Heber and
Alamorio.
LAT...LON 3302 11555 3295 11522 3268 11537 3267 11538
3266 11558
TIME...MOT...LOC 2004Z 205DEG 8KT 3280 11544
ADSpecial weather statement, Sep 8, 12:29 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
129 PM PDT FRI SEP 8 2017
CAZ561-564-568-570-082115-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
129 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM
PDT...
At 129 PM PDT, Doppler radar was tracking a strong thunderstorm over
Desert Center, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center and Eagle Mtn.
LAT...LON 3361 11532 3367 11553 3394 11549 3386 11518
TIME...MOT...LOC 2029Z 197DEG 8KT 3372 11541
AD
Special weather statement, Sep 8, 1:00 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
200 PM PDT FRI SEP 8 2017
CAZ560-561-568-082145-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
200 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 245 PM
PDT...
At 159 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor, or 7 miles northwest of Chiriaco Summit, moving
north at 15 mph. This is within Joshua Tree National Park.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cottonwood Visitor.
LAT...LON 3369 11567 3368 11588 3397 11597 3398 11561
TIME...MOT...LOC 2059Z 177DEG 12KT 3376 11579
AD
Special weather statement, Sep 8, 1:10 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
210 PM PDT FRI SEP 8 2017
CAZ563-564-567-082200-
Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA-
210 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL COUNTY
UNTIL 300 PM PDT...
At 210 PM PDT, Doppler radar was tracking a strong thunderstorm near
Westmorland, or 10 miles north of Brawley, moving north at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Brawley, Westmorland, Calipatria and Niland.
LAT...LON 3296 11549 3303 11570 3341 11566 3342 11529
TIME...MOT...LOC 2110Z 191DEG 6KT 3313 11558
AD
Special weather statement, Sep 8, 1:17 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
217 PM PDT FRI SEP 8 2017
CAZ561-564-568-570-082200-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
217 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 300 PM
PDT...
At 217 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center and Eagle Mtn.
LAT...LON 3395 11554 3370 11505 3347 11524 3368 11565
TIME...MOT...LOC 2117Z 191DEG 8KT 3370 11535
AD
Flash Flood, Riverside
- When
- September 8, 1:45 PM PST to 5:00 PM PST
- Where
- Riverside County, 8.19 mi SW of Desert Center to 6.25 mi WNW of Desert Center
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.631, -115.494
Scattered to numerous thunderstorms developed across portions of eastern Riverside county, mainly east of Joshua Tree National Park, during the afternoon hours on September 8th. Some of the stronger storms produced very heavy rainfall with peak rain rates in excess of 2 inches per hour. The intense rains led to episodes of flash flooding that primarily affected the Interstate 10 corridor west of Desert Center and through Chiriaco Summit. At 1405PST the California Highway Patrol reported that Interstate 10 was flooded eastbound at Red Cloud. About forty five minutes later at 1450PST the California Highway Patrol reported that Interstate 10 was flooded at Chiriaco Summit. A Flash Flood Warning was then issued but was not in effect when these flooding reports occurred. Fortunately no accidents or injuries occurred as a result of the flash flooding.
Flash Flood, Riverside
- When
- September 8, 2:00 PM PST to 5:00 PM PST
- Where
- Riverside County, 16.28 mi NE of Eagle Mtn to 19.65 mi NE of Eagle Mtn
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.007, -115.269
Scattered to numerous thunderstorms developed across portions of eastern Riverside County during the afternoon hours on September 8th, and some of them produced very heavy rains with peak rain rates in excess of 2 inches per hour. The intense rains led to flash flooding in locations to the east of Joshua Tree National Park, along Highway 177 across the far north portion of the county and near the intersection of Highway 62. As of about 1600PST, multiple reports were received from the California Highway Patrol of debris and mud near the intersection of Highway 177 and Highway 62. The reports also indicated multiple cars and trucks stuck in a nearby wash. The intersection was closed as a result of the flooding. A Flash Flood Warning was not in effect at this time. Radar indicated that most of the significant, flash flood producing rains had occurred well to the south of this intersection, closer to Interstate 10 and communities such as Eagle Mountain. It is most likely that the heavy rain to the south of the flooded intersection flowed through various washes towards the north and in a roundabout fashion the floodwaters eventually reached the intersection of highways 177 and 62 and caused the flash flooding and debris over the roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Florida, September 8 to 30, 201715 deaths · $2.4 billion · EF2 · 35 events
- Heat in Nevada, September 8 to 11, 20173 deaths · 1 event
- Flash Flooding and Damaging Winds in California, September 8, 2017$547,000 · 61 kt wind · 7 events
- Flash Flood in Oregon, September 8, 2017$250,000 · 1 event
- Damaging Winds and Heavy Rain in Arizona, September 8, 2017$87,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Wind in Arizona, September 8 to 9, 2017$10,000 · 53 kt wind · 6 events
- Hail in South Dakota, September 8, 20171 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 8, 20173 events
- Flood and Heavy Rain in Florida, September 8, 20172 events
- Hail in California, September 8, 20171 in hail · 2 events
- Dust Storm in California, September 8, 20171 event
- Flash Flood in Arizona, September 8, 2017$4,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714880, 714882.